Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 238, NWS Kansas City, MO

August 7, 2000Johnson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 7, 2000, 5:38 PM CDT for Johnson County, Missouri. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 7, 2000, 5:38 PM CDT (22:38 UTC)
Expired
Aug 7, 2000, 6:45 PM CDT
In force
67 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Johnson County, MO

What was reported inside it

TimeReportWhereRemark
Aug 7, 5:41 PM CDTThunderstorm Wind 52 ECenterview, MO
Aug 7, 6:00 PM CDTThunderstorm Wind 81 MWhiteman Afb, MOWinds at Whiteman AFB were measured at 66 mph at 6:00 pm, and severe wind gusts continued for several minutes. At 6:06 pm the peak gust of 93 mph was recorded.
Aug 7, 6:45 PM CDTThunderstorm Wind 55 MWarrensburg, MOAn amateur radio operator recorded a 63 mph wind gust.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 3:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1219 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

305 
WUUS53 KEAX 072238
SVRMCI
MOC101-072345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
538 PM CDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN WEST CENTRAL MISSOURI
  THIS INCLUDES THE CITIES OF...HOLDEN...KNOB NOSTER...WARRENSBURG...
  WHITEMAN AFB

* UNTIL 645 PM CDT

* AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF HOLDEN...MOVING EAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WARRENSBURG AT 550 PM CDT
  KNOB NOSTER AT 600 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN
DIAMETER...AND WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE
INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT
FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:15 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 7, 3:15 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 PM CDT MON AUG 7 2000

WILL BE BRIEF WITH ONGOING SVR IN LCL AREA. SUBTRPCL CONNECTION WILL
STLL BE A PROBLEM INTO TUE. SHORT TERM PROBLEMS WILL BE SVR PTNL
THRU THIS EVE AND PSBL HVY RAIN THREAT TNGT. HOT TEMPS/PCPN CHCS
LINGER INTO WED.

MID/UPR CRCLN CNTR LFTG OUT OF SE NM PER WV STLT IMAGERY. MODELS
INDC A SHEAR VORT AXIS EXTDG FM THIS FEATURE INTO NW MO MAY BE A BIT
TOO FAR N. THINK IT IS A BIT FTHR S INTO W CNTRL MO PER STLT
IMAGERY. ENHNCD/BLDG CU FIELD EXTDS SW FM CURRENT SVR CNVTN NR KC
METRO THRU TX PNHDL. THINK THIS FETCH OF HIER PW MSTR WILL CONT TO
ADVCT NE TWDS W CNTRL MO...SETTING UP PTNL FOR SOME TRAINING LTR
TNGT INVOF MO RVR...AS SUGGESTED BY 24HR ETA 1000-500MB MEAN RH PROG.
WILL HOLD OFF FFA FOR NOW BUT WILL HV EVE SHIFT KEEP A WEARY EYE FOR
PSBL WATCH. ACTVTY SHUD WKN BY AFTN AS UVV MAX PULLS E. WILL WORD
ZFP ACCORDINGLY. AMT OF RESIDUAL CLNDS/LEFT OVR PCPN WILL HV AFFECT
ON TEMPS. IF CLD FREE UPR 90S SEEM RSNBL BUT WILL TONE DN DUE TO
CLD/PCPN EFFECTS. OVERALL FWC GUID LOOKS GD.

ANOTHER CHC AT CNVTN LT TUE NGT INTO WED AS CDFNT DROPS S THRU IA.
WILL MAINTAIN CHC POPS INTO WED NGT FOR NRN MO AS EXTDD PROGS SUG
THIS CDFNT BACKDOORS INTO NRN CWA

EAX...SVR TSTM WATCH #654...TILL 02Z...S OF A SAVANNAH TO KIKRSVILLE
LINE.

JULY

w

In the hours before

Local storm report, Aug 7, 4:37 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
437 PM CDT MON AUG 07 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    LENEXA                    KS   70 MPH TSTM GUST
08/07/00   JOHNSON                        NEAR K-7 AND K-10.
                                          REPORTED BY MEDIA.

0200 PM    LENEXA                    KS   70 MPH TSTM GUST
08/07/00   JOHNSON                        NUMBER OF CARS BLOWN
                                          OFF THE ROAD AT I-435
                                          AND 87TH STREET.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0200 PM    OVERLAND PARK             KS   WIND DAMAGE
08/07/00   JOHNSON                        70 MPH BLEW HAM RADIO
                                          ANTENNA OVER AT JOHNSON
                                          COUNTY COMMUNITY
                                          COLLEGE. REPORTED BY
                                          HAM RADIO OPERATOR.

0214 PM    KANSAS CITY               KS   80 MPH TSTM GUST
08/07/00   WYANDOTTE                      AT I-435 AND INLAND.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0233 PM    LIBERTY                   MO   80 MPH TSTM GUST
08/07/00   CLAY                           REPORTED AT I-435 AND
                                          210 HIGHWAY. REPORTED
                                          BY STORM SPOTTER.

0320 PM    12 N RICHMOND             MO   60 MPH TSTM GUST
08/07/00   RAY                            REPORTED BY HAM RADIO
                                          OPERATOR.

0325 PM    10 N RICHMOND             MO   1.75 INCH HAIL
08/07/00   RAY                            AND WINDS GREATER THAN
                                          70 MPH. REPORTED BY
                                          STORM SPOTTER.

0430 PM    5 E OSAWATOMIE            KS   1.75 INCH HAIL
08/07/00   MIAMI                          zAND GUSTS TO 70 MPH.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 7, 4:51 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
451 PM CDT MON AUG 07 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0208 PM    LENEXA                    KS   WIND DAMAGE
08/07/00   JOHNSON                        LIGHT POLE BLOWN INTO
                                          ROAD AT MARSHALL AND
                                          98TH STREET. REPORTED
                                          BY EMERGENCY MANAGEMENT.

0445 PM    8 N DREXEL                MO   60 MPH TSTM GUST
08/07/00   CASS                           AND POWER OUTAGE.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Aug 7, 5:07 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
507 PM CDT MON AUG 07 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    KEYTESVILLE               MO   60 MPH TSTM GUST
08/07/00   CHARITON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0507 PM    HARRISONVILLE             MO   7X0 MPH TSTM GUST
08/07/00   CASS                           AT 291 AND 71 HIGHWAYS.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 7, 5:24 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO CITY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
524 PM CDT MON AUG 07 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0233 PM    KANSAS CITY               MO   80 MPH TSTM GUST
08/07/00   CLAY                           REPORTED AT I-435 AND
                                          210 HIGHWAY. REPORTED
                                          BY STORM SPOTTER.
Local storm report, Aug 7, 5:30 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
530 PM CDT MON AUG 07 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    5 N HUNTSVILLE            MO   60 MPH TSTM GUST
08/07/00   RANDOLPH                       AND TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0505 PM    FAYETTE                   MO   WIND DAMAGE
08/07/00   HOWARD                         NUMEROUS TREES DOWN,
                                          POWER LINES DOWN, HAIL
                                          WAS REPORT.
                                          PRELIMINARY REPORT AS
                                          THEY ARE VERY BUSY.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0526 PM    MOBERLY                   MO   65 MPH TSTM GUST
08/07/00   RANDOLPH                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 7, 5:34 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
534 PM CDT MON AUG 07 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0522 PM    4 N DREXEL                MO   WIND DAMAGE
08/07/00   CASS                           4 INCH DIAMETER TREE
                                          LIMBS DOWN. REPORTED BY
                                          HAlM RADIO OPERATOR.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:26 PM CDTSevere Thunderstorm WarningEAXChariton64 min
Aug 6, 7:58 PM CDTSevere Thunderstorm WarningEAXCaldwell62 min
Aug 6, 8:38 PM CDTSevere Thunderstorm WarningEAXCarroll62 min
Aug 6, 9:14 PM CDTTornado WarningEAXCarroll26 min
Aug 7, 1:57 PM CDTSevere Thunderstorm WarningEAXClay, Jackson63 min
Aug 7, 2:38 PM CDTSevere Thunderstorm WarningEAXRay67 min
Aug 7, 2:46 PM CDTSevere Thunderstorm WarningEAXClay, Clinton59 min
Aug 7, 3:27 PM CDTSevere Thunderstorm WarningEAXCarroll63 min
Aug 7, 3:48 PM CDTSevere Thunderstorm WarningEAXLivingston57 min
Aug 7, 4:08 PM CDTSevere Thunderstorm WarningEAXSaline67 min
Aug 7, 4:11 PM CDTSevere Thunderstorm WarningEAXChariton, Linn64 min
Aug 7, 4:20 PM CDTSevere Thunderstorm WarningEAXBates, Cass60 min
Aug 7, 4:28 PM CDTSevere Thunderstorm WarningEAXCooper47 min
Aug 7, 4:56 PM CDTSevere Thunderstorm WarningEAXMacon, Randolph49 min
Aug 7, 6:00 PM CDTSevere Thunderstorm WarningEAXPettis75 min
Aug 7, 6:12 PM CDTSevere Thunderstorm WarningEAXHenry33 min
Aug 7, 6:24 PM CDTSevere Thunderstorm WarningEAXSaline66 min
Aug 7, 6:28 PM CDTSevere Thunderstorm WarningEAXCooper77 min
Aug 7, 6:46 PM CDTSevere Thunderstorm WarningEAXHoward44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.